Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 46, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 2, 2023, 8:39 PM CDT for Benton County, Miller County, Morgan County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2023, 8:39 PM CDT (01:39 UTC)
- Expired
- Aug 3, 2023, 2:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MO, Miller County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 11:35 PM CDT | RAIN 2.5 | 1 Wnw Versailles, MO | Mesonet station MOA05 Versailles. |
| Aug 3, 12:35 AM CDT | FLASH FLOOD | 1 Se Florence, MO | State highway BB is closed due to flooding at Gabriel Creek. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 236 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3933 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 12.8
The text
As transmitted.
721
WGUS53 KSGF 030139
FFWSGF
MOC015-131-141-030745-
/O.NEW.KSGF.FF.W.0046.230803T0139Z-230803T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
839 PM CDT Wed Aug 2 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northern Benton County in central Missouri...
North Central Miller County in central Missouri...
Northern Morgan County in central Missouri...
* Until 245 AM CDT Thursday.
* At 839 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible as storms repeatedly develop in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Eldon, Versailles, Cole Camp, Stover, Syracuse, Olean, Florence,
Crockerville, Mora, Brandon and Etterville.
This includes the following low water crossings...
Gabriel Creek at Highway BB and Richland Creek at Blue Bird Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3842 9350 3851 9347 3851 9329 3854 9329
3853 9307 3869 9306 3867 9284 3860 9284
3843 9262 3842 9240 3833 9243 3845 9296
FLASH FLOOD...RADAR INDICATED
$$
MMT3 follow-up statements
810
WGUS73 KSGF 030312
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1012 PM CDT Wed Aug 2 2023
MOC015-131-141-030745-
/O.CON.KSGF.FF.W.0046.000000T0000Z-230803T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-Miller MO-Morgan MO-
1012 PM CDT Wed Aug 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT THURSDAY
FOR NORTHERN BENTON, NORTH CENTRAL MILLER AND NORTHERN MORGAN
COUNTIES...
At 1012 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
This includes the following low water crossings...
Gabriel Creek at Highway BB and Richland Creek at Blue Bird Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3842 9350 3851 9347 3851 9329 3854 9329
3853 9307 3869 9306 3867 9284 3860 9284
3843 9262 3842 9240 3833 9243 3845 9296
FLASH FLOOD...RADAR INDICATED
$$
MMT536
WGUS73 KSGF 030447
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1147 PM CDT Wed Aug 2 2023
MOC015-131-141-030745-
/O.CON.KSGF.FF.W.0046.000000T0000Z-230803T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-Miller MO-Morgan MO-
1147 PM CDT Wed Aug 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT THURSDAY
FOR NORTHEASTERN BENTON, NORTH CENTRAL MILLER AND NORTHERN MORGAN
COUNTIES...
At 1147 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen across northern Morgan and northern Miller Counties.
Additional rainfall amounts up to 1 inch are possible in the warned
area as storms continue to develop to the west of the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
This includes the following low water crossings...
Gabriel Creek at Highway BB and Richland Creek at Blue Bird Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3844 9316 3850 9323 3853 9323 3853 9307
3867 9306 3867 9284 3860 9284 3849 9270
3843 9262 3842 9240 3841 9240 3833 9243
3845 9296
FLASH FLOOD...RADAR INDICATED
$$
MMT676
WGUS73 KSGF 030555
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1255 AM CDT Thu Aug 3 2023
MOC015-030605-
/O.CAN.KSGF.FF.W.0046.000000T0000Z-230803T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-
1255 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BENTON COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 1000 AM CDT Thursday for a
portion of central Missouri.
A Flood Watch remains in effect until 1000 AM CDT Thursday for
portions of central, east central, and south central Missouri.
LAT...LON 3849 9307 3867 9306 3867 9284 3860 9284
3843 9262 3842 9240 3833 9243 3845 9296
$$
MOC131-141-030745-
/O.CON.KSGF.FF.W.0046.000000T0000Z-230803T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller MO-Morgan MO-
1255 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT EARLY THIS
MORNING FOR NORTH CENTRAL MILLER AND NORTHERN MORGAN COUNTIES...
At 1255 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Flash flooding is occurring on Highway BB at Gabriel
Creek in northern Morgan County.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
This includes the following low water crossing...
Richland Creek at Blue Bird Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3849 9307 3867 9306 3867 9284 3860 9284
3843 9262 3842 9240 3833 9243 3845 9296
FLASH FLOOD...RADAR INDICATED
$$
MMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:41 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 2, 5:41 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CDT Wed Aug 2 2023
Key Messages:
1. Flood watch tonight for our northeastern portion of the CWA.
2. Excessive Heat Warning and Heat Advisory have been extended
through Thursday and extended slightly northeastward.
3. Pattern change this weekend will start to bring temperatures
back into the 80s for Sunday through next week.
.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed Aug 2 2023
A few showers were occurring over east central Kansas into west
central MO early this afternoon. Temperatures were ranging from
the low 80s in the northeast to the upper 90s in the southwest.
Upper level ridge axis remains in place over the area with a
baroclinic zone stretching north to south over western Missouri.
Remnant convection from the mornings MCS has exited the area to
the east. CAMS redevelop strong to possibly severe convection late
this afternoon or early evening over central Missouri as the low
level jet begins to ramp back up. Heaviest precipitation tracks
northeast of the area, but some of the models do have some
convection in our northeast CWA, which had quite a bit of rainfall
2 nights ago. So, we are maintaining our flood watch and will be
starting this watch a bit earlier that previously issued. It will
now start at 7 pm this evening. PW values still over 2" so very
high efficiency in the rainfall. In addition to the heavy rain and
flood potential, there will be quite a bit of shear over the
central MO counties for a severe weather potential. Large hail,
damaging wind the main risk, with a small risk of a tornado.
This convection should end on Thursday. We have decided to extend
the heat products out through Thursday for all but our northeast
1/3 of the CWA which should be cooler from the clouds/morning
precipitation. HREF probabilities show a pretty good signal for
including the remaining counties in an advisory or warning, with
the warning in the far west.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 121 PM CDT Wed Aug 2 2023
The ridge will begin to flatten out on Friday, but it looks like
hot temperatures will continue at least through Saturday. A
frontal boundary then should push through on Sunday with northwest
flow and a shortwave moving through the area early next week. This
should help to usher in a cooler and drier air mass to the area
and bring next weeks temperatures back into the 80s.
There will be a chance of showers and thunderstorms on a daily
basis as the upper pattern does remain active, but chances at this
time remain in the 20-40 percent range.
The 8 to 14 day outlook which goes through mid August calls for
equal chances of above and below normal temperatures and above
normal precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CDT Wed Aug 2 2023
Currently a stalled front extends across west central and central
Missouri then bends southward into south central Missouri. Storms
are expected to develop along and north of the boundary this
evening and into the overnight hours as a low level jet moves
over the MO Ozarks and feeds into the storm complex. For now we
plan to keep storms out of the TAFS but will need to monitor KSGF
and KBBG for updates if the storms spread further south on outflow
boundaries.
Winds will remain southerly at the southwest Missouri airports
through much of the 00Z TAF cycle, but will add a temporary shift
to the north between 12-15Z to account for the outflow.
Low level wind shear will be included after 04Z as the low level
jet returns with the latest HRRR showing 925 mb winds from the
southwest at 40-45 kts. These winds will mix down to the surface
by around 15-16Z with gusty gusts up to 25 kts from the southwest.
VFR clouds/visibility are expected through the forecast period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ066-
077-088-093-101.
Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
MOZ066-077-088-093-101.
Heat Advisory until 8 PM CDT this evening for MOZ055-056-067>069-
078>080-089>091-094>096-102>105.
Flood Watch through Thursday morning for MOZ057-058-070-071-083.
Heat Advisory from 1 PM to 10 PM CDT Thursday for MOZ078>080-
089>092-094>097-102>106.
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
097-101.
Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
KSZ073-097-101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...TerryHazardous weather outlook, Aug 2, 1:58 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 158 PM CDT Wed Aug 2 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 158 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Extreme excessive heat risk. Significant excessive rainfall risk DISCUSSION... Additional thunderstorms are expected to develop over central Missouri this afternoon and tonight. Some of these storms will be capable of large hail and damaging wind. There is also a low risk for a tornado. In addition, very heavy rainfall will be possible which may lead to some flooding. While the heaviest rain will likely be northeast of our area, we may be on the southern end of the thunderstorms tonight. The excessive heat and humidity will continue with the hottest temperatures and heat index values in southeast Kansas into western Missouri. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The heat will continue through Thursday with western Missouri and southeast Kansas remaining the hottest with heat index values from 105 to 110. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 42 min |
| Aug 2, 8:46 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 44 min |
| Aug 2, 8:54 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 51 min |
| Aug 2, 9:30 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Maries, Miller, Phelps, Pulaski | 45 min |
| Aug 2, 9:44 PM CDT | Special Weather Statement | SGF | Morgan | 31 min |
| Aug 2, 9:47 PM CDT | Flash Flood Warning | SGF | Benton, Maries, Miller, Morgan | 6 hr |
| Aug 2, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Maries, Miller, Morgan, Phelps and 1 more | 52 min |
| Aug 2, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 48 min |
| Aug 2, 11:22 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 38 min |
| Aug 2, 11:38 PM CDT | Flash Flood Warning | SGF | Camden, Dent, Maries, Miller, Phelps, Pulaski | 6 hr |
| Aug 2, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 48 min |
| Aug 3, 12:03 AM CDT | Special Weather Statement | SGF | Maries | 42 min |
| Aug 3, 12:15 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Aug 3, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 39 min |
| Aug 3, 3:02 AM CDT | Excessive Heat Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more | 43 hr |
| Aug 3, 3:02 AM CDT | Heat Advisory | SGF | Christian, Dallas, Douglas, Greene, Hickory, Howell and 11 more | 43 hr |
| Aug 3, 4:18 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.